Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 17, NWS Houston/Galveston, TX

September 13, 2008Liberty County, Montgomery County, Polk County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Sep 13, 2008, 4:46 PM CDT for Liberty County, Montgomery County, Polk County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2008, 4:46 PM CDT (21:46 UTC)
Expired
Sep 13, 2008, 5:45 PM CDT
In force
59 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Liberty County, TX, Montgomery County, TX, Polk County, TX

The radar

The Houston radar (KHGX), 96 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 465 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
465 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
2.4
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 132146
TORHGX
TXC291-339-373-132245-
/O.NEW.KHGX.TO.W.0017.080913T2146Z-080913T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
446 PM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...  
  EXTREME SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...  
  EXTREME SOUTHEASTERN POLK COUNTY IN SOUTHEAST TEXAS...

* UNTIL 545 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES.  THIS LINE OF 
THUNDERSTORMS WERE LOCATED 6 MILES SOUTHEAST OF TARKINGTON 
PRAIRIE... MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO   
PLUM GROVE...CENTRAL AND EASTERN LIBERTY COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A FLOOD WATCH IS IN EFFECT UNTIL 7 PM SUNDAY FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3048 9454 3049 9466 3044 9471 3027 9466
      3014 9508 3016 9510 3015 9512 3022 9516
      3041 9485 3046 9472 3045 9471 3049 9466
      3055 9455 3053 9454
TIME...MOT...LOC 2143Z 244DEG 38KT 3029 9485

$$
1 follow-up statement
000 
WWUS54 KHGX 132241
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 PM CDT SAT SEP 13 2008

TXC291-339-373-132248-
/O.EXP.KHGX.TO.W.0017.000000T0000Z-080913T2245Z/
POLK TX-MONTGOMERY TX-LIBERTY TX-
538 PM CDT SAT SEP 13 2008

...THE TORNADO WARNING FOR NORTHWESTERN LIBERTY...EXTREME 
SOUTHEASTERN MONTGOMERY AND EXTREME SOUTHEASTERN POLK COUNTIES HAS 
BEEN ALLOWED TO EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

A FLOOD WATCH IS IN EFFECT UNTIL 7 PM SUNDAY FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3048 9454 3049 9466 3044 9471 3027 9466
      3014 9508 3016 9510 3015 9512 3022 9516
      3041 9485 3046 9472 3045 9471 3049 9466
      3055 9455 3053 9454
TIME...MOT...LOC 2238Z 244DEG 38KT 3054 9424

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Sep 13, 3:47 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 13, 3:47 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT SAT SEP 13 2008

.DISCUSSION...
WHILE THE CENTER OF IKE HAS MOVED OUT OF THE CWA...WE ARE STILL
SEEING A FAIR (BUT DECREASING) AMOUNT OF PCPN COVERAGE OVER OUR
NRN ZONES ATTM. WILL LIKELY BE DROPPING ALL TROPICAL ADVISORIES
WITH THE NEXT PACKAGE BUT WILL RETAIN WIND ADVISORIES THRU THIS
EVENING GIVEN THE PROXIMITY OF THE STORM. ALONG THOSE LINE WILL
ALSO KEEP THE FFA IN PLACE THROUGH TOMORROW MORNING. HOWEVER...
THIS RESPITE LOOKS TO BE SHORT-LIVED AS MODELS CONTINUE TO IND-
ICATE A GOOD CHC OF POPS WITH THE PASSAGE OF A COOL FRONT (THAT
HAS BEEN ADVERTISED OF LATE). LINGERING DEEP TROPICAL MOISTURE/
A SOMEWHAT UNSTABLE AIRMASS/ADDITIONAL AFTN HEATING WILL AID IN
THE DEVELOPMENT OF SH/TSRAS ALONG/JUST AHEAD OF THE FRONT. ATTM
GOING TO GO WITH FROPA OVER THE NRN AREAS AROUND 3-5PM THEN OFF
THE COAST AROUND 6-9PM. THESE TIMES WILL LIKELY BE TWEAKED WITH
LATER RUNS AS IKE MOVES FURTHER AWAY. PROGS FOR THE REST OF THE
WEEK INDICATE A FAIRLY NICE GO OF THINGS AS A DRIER/COOLER AIR-
MASS PREVAILS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  88  70  85  61 /  60  50  50  10  10
HOUSTON (IAH)              77  88  72  84  64 /  60  60  60  20  10
GALVESTON (GLS)            79  86  76  82  70 /  50  60  60  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...
     HOUSTON...LIBERTY...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HOUSTON...MADISON...POLK...SAN JACINTO...TRINITY...
     WALKER.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Sep 13, 4:55 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT SAT SEP 13 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-140000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
455 AM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE HAS MADE LANDFALL NEAR GALVESTON AROUND 2 AM THIS
MORNING. PERIODS OF HEAVY RAIN WILL PERSIST THIS MORNING AS IKE
TRACKS TO THE NORTH AT 10 TO 12 MPH. FLOODING WILL BE POSSIBLE
WITH IKE. THERE WILL ALSO BE A TORNADO THREAT WITH SOME OF THE
RAINBANDS AS IKE MOVES ONSHORE. RESIDENTS OF SOUTHEAST TEXAS ARE
STRONGLY ENCOURAGED TO CONTINUE TO MONITOR THE LATEST FORECASTS
AND STATEMENTS ON IKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DEEP MOISTURE LINGERING IN THE WAKE OF IKE WILL LEAD TO ADDITIONAL
SHOWERS AND THUNDERSTORMS ON SUNDAY. A COLD FRONT CROSSING THE
REGION ON SUNDAY EVENING WILL ALSO SERVE AS A FOCUS FOR ADDITIONAL
THUNDERSTORMS SUNDAY EVENING. COOLER AND DRIER CONDITIONS ARE
EXPECTED IN THE WAKE OF THE FRONT FOR MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.

In the hours before

Local storm report, Sep 13, 3:51 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HURRICANE        FREEPORT                28.95N  95.36W
09/13/2008                   BRAZORIA           TX   TIDE GAUGE

            WIND GUST OF 83 MPH AT FREEPORT TIDE GAUGE

0215 AM     HURRICANE        HOBBY AIRPORT           29.64N  95.28W
09/13/2008                   HARRIS             TX   ASOS

            KHOU REPORTED 83 MPH WIND GUST

0220 AM     HURRICANE        PASADENA                29.66N  95.15W
09/13/2008                   HARRIS             TX   CO-OP OBSERVER

            74 MPH WIND GUST REPORTED IN PASADENA

0229 AM     HURRICANE        HOUSTON                 29.77N  95.39W
09/13/2008                   HARRIS             TX   ASOS

            KIAH REPORTED A 64 MPH GUST

0242 AM     HURRICANE        ANAHUAC                 29.76N  94.68W
09/13/2008                   CHAMBERS           TX   STORM CHASER

            97 MPH WIND GUST REPORTED AT ANAHUAC AIRPORT.

0245 AM     HURRICANE        ANAHUAC                 29.76N  94.68W
09/13/2008                   CHAMBERS           TX   STORM CHASER

            102 MPH WIND GUST REPORTED AT ANAUAC BY UAH MOBILE
            RADAR TEAM

0254 AM     HURRICANE        HOUSTON                 29.77N  95.39W
09/13/2008                   HARRIS             TX   OTHER FEDERAL

            80 MPH WIND GUST REPORTED ON UNIVERSITY OF HOUSTON MAIN
            CAMPUS

0330 AM     HURRICANE        20 E GALVESTON          29.23N  94.56W
09/13/2008                   GMZ355             TX   BUOY

            BOUY 42035 REPORTED SUSTAINED WINDS OF 58 MPH WITH 81
            MPH GUSTS

0400 AM     HURRICANE        HOUSTON                 29.77N  95.39W
09/13/2008                   HARRIS             TX   ASOS

            KIAH REPORTED SUSTAINED 53 MPH WINDS WITH GUSTS TO 82
            MPH

0400 AM     HURRICANE        20 E GALVESTON          29.23N  94.56W
09/13/2008                   GMZ355             TX   BUOY

            BOUY 42035 REPORTED 85 MPH GUST

0420 AM     HURRICANE        GALVESTON               29.23N  94.89W
09/13/2008                   GALVESTON          TX   TIDE GAUGE

            GALVESTON PLEASURE PIER REPORTED SUSTAINED WINDS AT 53
            MPH WITH GUSTS 78 MPH

0500 AM     HURRICANE        DICKINSON               29.45N  95.07W
09/13/2008                   GALVESTON          TX   NWS EMPLOYEE

            ESTIMATED WIND GUST OF 72 MPH AT HGX NWS OFFICE

0610 AM     HURRICANE        HOBBY AIRPORT           29.64N  95.28W
09/13/2008                   HARRIS             TX   TRAINED SPOTTER

            HOBBY OBSERVER ESTIMATED 74 MPH SUSTAINED WINDS GUSTING
            TO 92 MPH

0626 AM     HURRICANE        TOMBALL                 30.10N  95.62W
09/13/2008                   HARRIS             TX   EMERGENCY MNGR

            ROOF COLLASPE OF A NURSING HOME NEAR TOMBALL.

0820 AM     HURRICANE        MISSION BEND            29.69N  95.66W
09/13/2008                   FORT BEND          TX   EMERGENCY MNGR

            ROOFS DAMAGED...TREES AND POWER LINES DOWNED....IN
            MISSION BEND

0936 AM     FLASH FLOOD      HOUSTON                 29.77N  95.39W
09/13/2008                   HARRIS             TX   AMATEUR RADIO

1115 AM     FLASH FLOOD      TOMBALL                 30.10N  95.62W
09/13/2008                   HARRIS             TX   TRAINED SPOTTER

            COCORAHS OBSERVER REPORTS 12.10 IN OF PRECIP IN TOMBALL
            AND MINOR DAMAGE TO HOMES

&&

EVENT NUMBER HGX0800085 HGX0800099 HGX0800100 HGX0800103 HGX0800101
HGX0800102 HGX0800104 HGX0800105 HGX0800107 HGX0800108 HGX0800106
HGX0800109 HGX0800111 HGX0800116 HGX0800113 HGX0800114 HGX0800115

MCKINNEY

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:04 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
Sep 13, 5:05 AM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris3 hr
Sep 13, 5:25 AM CDTRiver Flood WarningHGXGalveston, Harris24 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXHarris14 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXHarris14 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXHarris45 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXGalveston, Harris24 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXGalveston, Harris37 hr
Sep 13, 7:20 AM CDTRiver Flood WarningHGXHarris24 hr
Sep 13, 7:20 AM CDTRiver Flood WarningHGXHarris4 days
Sep 13, 7:54 AM CDTFlash Flood WarningHGXHarris3 hr
Sep 13, 9:06 AM CDTFlash Flood WarningHGXChambers, Galveston, Grimes, Harris, Liberty, Montgomery and 2 more3 hr
Sep 13, 9:29 AM CDTRiver Flood WarningHGXMontgomery4 days
Sep 13, 9:29 AM CDTRiver Flood WarningHGXHarris, Liberty6 days
Sep 13, 9:29 AM CDTRiver Flood WarningHGXHarris, Montgomery45 hr
Sep 13, 11:17 AM CDTSmall Craft AdvisoryHGX23 hr
Sep 13, 11:23 AM CDTWind AdvisoryHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Jackson and 4 more5 hr
Sep 13, 11:28 AM CDTInland Tropical Storm WarningHGXGrimes, Houston, Madison, Montgomery, Polk, San Jacinto and 2 more5 hr
Sep 13, 11:28 AM CDTTropical Storm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty5 hr
Sep 13, 11:46 AM CDTSpecial Marine WarningHGX59 min
Sep 13, 11:57 AM CDTFlash Flood WarningHGXGrimes, Harris, Liberty, Montgomery, Polk, San Jacinto and 3 more3 hr
Sep 13, 1:59 PM CDTRiver Flood WarningHGXHarris44 hr
Sep 13, 1:59 PM CDTRiver Flood WarningHGXHarris7 hr
Sep 13, 1:59 PM CDTRiver Flood WarningHGXHarris, Montgomery65 hr
Sep 13, 2:35 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto115 min
Sep 13, 4:34 PM CDTCoastal Flood StatementHGXBrazoria, Chambers, Galveston, Harris, Jackson, Liberty and 1 more46 hr
Sep 13, 4:37 PM CDTWind AdvisoryHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker3 hr
Sep 13, 4:47 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto112 min
Sep 13, 5:15 PM CDTRiver Flood WarningHGXHarris, Montgomery50 hr
Sep 13, 6:08 PM CDTRiver Flood WarningHGXHarris, Montgomery3 days

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.